Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Topeka, KS

May 25, 2008Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2008, 6:47 AM CDT for Lyon County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 6:47 AM CDT (11:47 UTC)
Expired
May 25, 2008, 7:27 AM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Lyon County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 251147
SVRTOP
KSC111-251245-
/O.NEW.KTOP.SV.W.0071.080525T1147Z-080525T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
647 AM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 745 AM CDT

* AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF OLPE...OR 21 MILES SOUTHWEST OF EMPORIA...MOVING
  NORTHEAST AT 21 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OLPE...
  NEOSHO RAPIDS...
  HARTFORD...
  EMPORIA...
  AMERICUS...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 143.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3817 9636 3850 9636 3853 9634 3860 9622
      3862 9595 3817 9595 3816 9600 3816 9617
      3816 9635
TIME...MOT...LOC 1147Z 219DEG 18KT 3818 9643

$$

CAVANAUGH
1 follow-up statement
000 
WWUS53 KTOP 251227
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT SUN MAY 25 2008

KSC111-251236-
/O.CAN.KTOP.SV.W.0071.000000T0000Z-080525T1245Z/
LYON-
726 AM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY HAS BEEN
CANCELLED...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 143.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

AT 726 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT GUSTY WINDS WERE STILL POSSIBLE FROM 
THUNDERSTORMS IN LYON COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3817 9636 3850 9636 3853 9634 3860 9622
      3862 9595 3817 9595 3816 9600 3816 9617
      3816 9635
TIME...MOT...LOC 1226Z 219DEG 18KT 3833 9627

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:59 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 25, 3:59 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT SUN MAY 25 2008

.DISCUSSION...

A WARM AND SOMEWHAT MUGGY NIGHT ACROSS THE AREA AS TEMPERATURES
AND DEWPOINTS BOTH HOVERING IN THE UPPER 60S TO LOWER 70S.
OVERNIGHT CONVECTION HAS REMAINED SOUTH OF THE CWA.

CERTAINLY AN INTERESTING COUPLE OF DAYS SHAPING UP IN THE NEAR
TERM FORECAST. UPPER TROF STILL HOLDING POSITION OVER THE WEST
COAST...WITH LARGE GYRE HAVING BEEN EJECTED NORTHEASTWARD OUT OF
THE TROF INTO THE NORTHERN PLAINS. THIS FEATURE CONTINUES TO LIFT
EAST/NORTHEAST THROUGH THE DAY TODAY...BEFORE BEING SHOVED BACK
SOUTHWARD INTO THE CENTRAL PLAINS ON MONDAY. FOR TODAY...EFFECTIVE
WARM FRONT DEVELOPS THROUGH THE DAY AS NORTHERLY WINDS OUT WEST
AND SOUTHERLY WINDS IN THE EAST RESULT IN CONVERGENCE IN OUR
WESTERN AND NORTHERN CWA BY LATE AFTERNOON. INITIAL CONCERN WOULD
BE SEVERE POTENTIAL...WITH GOOD INSTABILITY AND SHEAR BY LATE
AFTERNOON ACROSS NE KS BRINGING HAIL AND WIND THE MAIN THREAT FROM
STORMS THAT DEVELOP.

AS NORTHERN LOW BEGINS TO DROP SOUTHWARD...FLOW ALOFT BECOMES MORE
WESTERLY AND EFFECTIVELY STALLS OUT THE FRONT ALONG THE KS
NEBRASKA BORDER IN THE EVENING HOURS. MOISTURE ALONG AND SOUTH OF
THE BOUNDARY IS ABUNDANT...WITH DEWPOINTS NEAR 70 AND PW VALUES
AROUND 1.5 INCHES. LLJ DEVELOPS WITH 40 TO 50 KTS IMPINGING AND
CONVERGING ALONG THIS BOUNDARY BY 06Z MONDAY. LLJ THEN SLOWLY
VEERS THROUGH 12Z. AXIS OF BEST 850MB THETA E ROTATES FROM CTRL
KS INTO EASTERN KS OVERNIGHT. ALL IS EXCELLENT SETUP FOR STORMS TO
DEVELOP OVER AND OVER AGAIN IN CTRL KS AND PROPAGATE EASTWARD
ALONG THE BOUNDARY ALL THROUGH THE NIGHT. WHILE POSITION OF THIS
BOUNDARY MAY ADJUST NORTH OR SOUTH OF CURRENT FORECAST...WITH SUCH
GENEROUS PARAMETERS IN PLACE THINK A FLASH FLOOD WATCH IS PRUDENT
FOR COUNTIES NORTH OF INTERSTATE 70. RAINFALL RATES OVER AN INCH
AN HOUR ARE POSSIBLE.

COULD TRANSITION TO A FLOODING EVENT DEPENDING ON HOW FIRST ROUND
DEVELOPS. FRONT PROGGED TO GET REINFORCED AS UPPER TROF SLIDES
SOUTHWARD ON MONDAY...AND MODELS BRING A SHORTWAVE ACROSS THE
BOUNDARY OVERNIGHT MONDAY INTO TUESDAY. THIS WOULD SET UP SIMILAR
CONDITIONS TO SUNDAY NIGHT WITH FLOODING BEING ANOTHER SIGNIFICANT
CONCERN. WILL HAVE TO SEE HOW FIRST ROUND DEVELOPS BUT BOTH SUNDAY
NIGHT AND MONDAY NIGHT SHOULD BE MONITORED CLOSELY FOR FLOODING
POTENTIAL.

TUES/WED BRING IN COOLER HIGH PRESSURE BEHIND UPPER WAVE DROPPING
SOUTHWARD. SHOULD START TO SEE SOME RECOVERY IN TEMPS BY LATE
THURSDAY WITH CONTINUED WARMING TREND FRIDAY AND SATURDAY. NO
CHANGES BEYOND WEDNESDAY. 67

&&

.AVIATION...

INITIAL CONCERNS FOR TOP AND FOE ARE THE PROGRESSION OF MVFR/IFR
STRATUS BUILDING SOUTHWEST FROM NORTHERN MO. DIFFICULT TO TRACK
STRATUS DECK WITH PERSISTENT CONVECTION OVER SOUTHEAST KS KEEPING
SOLID ANVIL SHIELD OVER ALL TAF SITES. MHK ON WESTERN PERIPHERY OF
ANVIL...AND HAVE SEEN VSBYS DROP TO IFR CONDITIONS WITH APPARENTLY
JUST ENOUGH BREAKS IN CIRRUS TO ALLOW RADIATIVE FOG TO DEVELOP.
CONVECTIVE INTENSITY/TRACK ALSO UNCERTAIN FROM SE KS...WOULD
EXPECT CONVECTION TO WEAKEN AS IT PUSHES NORTHEAST THIS
MORNING...SO NO MENTION OF TS IN TAFS INITIALLY...BUT WILL WATCH
RADAR TRENDS IN CASE THIS COMPLEX MANAGES TO HOLD TOGETHER. THIS
AFTERNOON CONVECTIVE CHANCES ARE MAIN CONCERN...NO CONFIDENCE IN
TS DVLP OVR TAF SITES THIS AFTERNOON...SO NO MENTION WITH 12Z TAF
CYCLE. TS CHANCES INCREASE GREATLY AFT 06Z...AND WILL CARRY
MENTION OF TS AT THIS TIME WITH HIGHER CONFIDENCE. MVFR/IFR
CONDITIONS LIKELY WITH ANY CONVECTION WITH DEEP GULF MOISTURE IN
PLACE.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM SUNDAY
  TO 10 AM MONDAY FOR COUNTIES MAINLY NORTH OF INTERSTATE 70.
  KSZ008>KSZ012-KSZ020>KSZ024-KSZ026-KSZ034.

&&

67/67/CAVANAUGH
Hazardous weather outlook, May 25, 6:11 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT SUN MAY 25 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-261115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
611 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEAST...EAST
CENTRAL AND NORTH CENTRAL KANSAS THIS MORNING...WITH CHANCES
INCREASING ACROSS THE NORTHERN BORDER THIS AFTERNOON. THERE IS
ENOUGH INSTABILITY AND WIND SHEAR TO MAKE STRONG WINDS AND HAIL
THE MAIN THREAT FROM THESE STORMS.

TONIGHT...FLOODING WILL BECOME THE PRIMARY CONCERN AS A SURFACE
BOUNDARY MOVES INTO NORTHERN KANSAS AND BECOMES A POTENTIAL FOCUS
FOR CONVECTION OVERNIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED
NORTH OF INTERSTATE 70 FROM 7PM TO 10AM MONDAY. RAINFALL RATES OF
OVER AN INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. STAY TUNED
FOR UPDATES FOR TIMING AND LOCATION OF OVERNIGHT STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINS WILL BE POSSIBLE AGAIN MONDAY NIGHT AS ANOTHER FRONT
MOVES INTO THE AREA...AND ADDITIONAL FLOOD WATCHES MAY BECOME
NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE
ALSO ENCOURAGED TO REPORT RAINFALL RATES OF OVER AN INCH PER HOUR
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 25, 5:24 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
524 AM CDT SUN MAY 25 2008

KSZ054-058-251130-
LYON-COFFEY-
INCLUDING THE CITY OF...EMPORIA
524 AM CDT SUN MAY 25 2008

...HEAT BURST IN LYON COUNTY...

THE TEMPERATURE AT THE EMPORIA AIRPORT JUMPED FROM 71 DEGREES AT
4:44AM...UP TO 91 DEGREES AT 5:11 AM. THIS IS LIKELY THE RESULT OF
AIR DESCENDING FROM RAIN SHOWERS IN THE AREA AND WARMING VERY QUICKLY
AS IT COMES IN CONTACT WITH THE GROUND. WIND GUSTS NEAR 41 MPH
HAVE ALSO BEEN REPORTED AT THE AIRPORT. CONDITIONS MAY EXTEND
EASTWARD INTO COFFEY COUNTY THROUGH 6 AM.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:10 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Dickinson, Douglas, Geary and 12 more19 hr
May 25, 5:48 AM CDTSevere Thunderstorm WarningTOPLyon57 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
May 25, 6:04 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
May 25, 6:07 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.